Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2004, 1:38 PM MST for Maricopa County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2004, 1:38 PM MST (20:38 UTC)
- Expired
- Sep 19, 2004, 1:30 PM MST
- In force
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 192045 FFWPSR AZC013-192130- /X.NEW.KPSR.FF.W.0004.040919T2038Z-040919T2130Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 138 PM MST SUN SEP 19 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS EXTENDED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES NEW RIVER...FAR NORTH PHOENIX...CAVE CREEK...CAREFREE...AND THE SURROUNDING MOUNTAINS. * UNTIL 230 PM MST * AT 131 PM MST... A NEW AREA OF HEAVY SHOWERS AND THUNDERSTORMS WAS MOVING INTO THE AREA WITH RAINFALL RATES OF 1 INCH PER HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW RIVER AND SURROUNDING AREAS. HEAVY RUNOFF WAS REPORTED DRAINING FROM THE MOUNTAINS NORTH OF NEW RIVER AND CAVE CREEK. SKUNK CREEK WAS FLOWING HEAVILY. A COUPLE OF ROAD CLOSURES WERE REPORTED AROUND THE TOWNS OF NEW RIVER AND DESERT HILLS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS...AND COUNTRY ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3378 11233 3373 11187 3398 11180 3401 11211 $$ HV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:45 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 19, 9:45 AM MST, 3 hours 53 minutes before
AZZ020>028-CAZ030>033-192245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 945 AM MST SUN SEP 19 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL MOISTURE FROM TROPICAL DEPRESSION JAVIER INTO MAINLY SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY. && .DISCUSSION... PLOT DATA SHOWED THE AIRMASS OVER THE SOUTHERN HALF OF ARIZONA HAS BECOME SUBTROPICAL AS THE LOW LEVEL CORE REMNAMTS OF FORMER HURRICANE JAVIER HAVE FINALLY MOVED INTO THE AREA. MORE ABOUT THIS LATER. PLOT DATA ALSO SHOWED A VERY POWERFUL VORT MAX/SHORTWAVE ROTATED AROUND THE LARGE WESTERN U.S TROF LAST NIGHT/EARLY THIS MORNING. THIS SHORTWAVE PRODUCED RAPID DESTABILIZATION OVER PORTIONS OF SOUTHEAST CA AND FAR SOUTHWEST AZ EARLY THIS MORNING WHERE A LINE OF ISOLATED SEVERE THUNDERSTORMS DEVELOPED. THE SHORTWAVE WAS LIFTING NORTHWARD AWAY FROM THE AREA AT 16Z...AND THE LINE OF CONVECTION HAD WEAKENED OR DIMINISHED CONSIDERABLY. MORE CONVERGENCE ALOFT/SINKING MOTION WILL FOLLOW THIS SHORTWAVE TODAY OVER SOUTHEAST CA AND FAR SOUTHWEST AZ. THE SEVERE THUNDERSTORM WATCH BOX FOR THAT AREA EXPIRED AT 14Z. HOWEVER...THE LARGE WESTERN REGION TROF AND ITS FRONT SIDE JETSTREAM MAXIMA WILL CONTINUE TO PROVIDE SOME ENTRANCE REGION DYNAMICS ...MAINLY ACROSS EASTERN UTAH/NORTHEAST AZ...BUT WEAKLY EXTENDING SOUTH INTO SOUTH CENTRAL AZ (FROM PHOENIX EASTWARD). AGAIN...PLOT DATA SHOWED EXTREMELY HIGH AMOUNTS OF LOW LEVEL MOISTURE. FOR EXAMPLE THE AVERAGE DEWPOINT IN THE FIRST 5000 FEET AT PHOENIX WAS 16 DEGREES C...11 C AT TUCSON. EQUALLY IMPRESSIVE WAS A STRONG LOW LEVEL JET MAX MOVING NORTH FROM THE GUAYMAS MEXICO REGION. THE GUAYMAS SOUNDING SHOWED A DEEP SOUTH TO SOUTHEASTERLY 40 KNOT WIND CORE EXTENDING FROM JUST ABOVE THE SURFACE TO 15 THSD FEET (WIND CORE LIKELY ASSOCIATED WITH REMNANT CIRCULATION OF JAVIER). WITH 850/700 MB WIND BECOMING SOUTHWESTERLY OVER IN SOUTHWEST AZ...AND A SOUTHERLY LOW LEVEL JET MAX COMING OUT OF MEXICO...STRONG MOISTURE CONVERGENCE IS EXPECTED IN SOUTH CENTRAL/SOUTHEAST AZ TODAY. THE POTENTIAL FOR ENHANCED UPSLOPE TROPICAL TYPE RAIN IS ALSO POSSIBLE SINCE VICINITY OF PHOENIX LOW LEVEL DEWPOINTS OF 12-16 C (MIXING RATIOS OF 11-13 G/KG) WILL BE MOVING UPSLOPE OVER THE EASTERN MOGOLLON RIM/GILA COUNTY WERE AT 700 MB TEMPS ARE 7 C AND SATURATION MIXING RATIOS AROUND 9.8 G/KG. AT THE SAME TIME...PHOENIX SOUNDING SHOWED LARGE AMOUNTS OF NEAR SURFACE BASED C.A.P.E. WITH A LITTLE SUNSHINE IN SOUTHWEST AZ... UNILATERAL SHEAR AND WEAK ENTRANCE DYNAMICS...ISOLATED SEVERE THUNDERSTORMS ARE ALSO A POSSIBILITY IN SOUTH CENTRAL AZ. DYNAMICS WEAKEN SLOWLY TONIGHT...AND A FRONTAL PASSAGE EXPECTED ON MONDAY. CURRENT FORECASTS SHOW A TREND TOWARD LOWER PROBABILITIES OF PRECIP TONIGHT THROUGH MONDAY WHICH IS ACCEPTED FOR NOW. ALSO... CURRENT FORECASTS HIT THE WEATHER SITUATION HARD TODAY THEREFORE NO UPDATES NEEDED. IN SUMMARY...TODAY WILL BE A BUSY WEATHER DAY...AND MOSTLY OVER OUR SOUTH CENTRAL AZ CWA. LOW LEVEL SUBTROPICAL MOISTURE CONVERGENCE... HIGH C.A.P.E... WIND SHEAR...AND WEAK ENTRANCE REGION JET DYNAMICS WILL KEEP US BUSY. ALSO...MOST OF THE HEAVY RAINFALL IS EXPECTED OVER THE SOUTH CENTRAL AZ DESERTS AND MOUNTAINS WHERE A FLASH FLOOD WATCH WILL CONTINUE UNTIL 00Z MON. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27...28 TODAY. CA...NONE. && VASQUEZ
Hazardous weather outlook, Sep 19, 11:10 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1110 AM MST SUN SEP 19 2004 AZZ022>024-027-028-200400- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1110 AM MST SUN SEP 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS SOUTH CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA...CASA GRANDE...AND GLOBE MIAMI... .DAY ONE...TODAY SUBTROPICAL MOISTURE OVER THE AREA...ALONG WITH AN APPROACHING COLD FRONT...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THE AIRMASS IS EXTREMELY MOIST AND CONDUCIVE TO HEAVY RAIN. IN ADDITION...STRONG WIND SHEAR IN THE ATMOSPHERE COULD LEAD TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR POSSIBLE WATCHES OR WARNINGS. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THE FIRST HALF OF THE DAY. LOCALLY HEAVY THUNDERSTORM RAIN AND STRONG WINDS ARE POSSIBLE. AZZ021-025-026-200400- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1110 AM MST SUN SEP 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHWEST ARIZONA AND THE COLORADO RIVER VALLEY. .DAY ONE...TODAY A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS IN PORTIONS OF YUMA AND LA PAZ COUNTIES WITH DAMAGING WIND AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR POSSIBLE WATCHES OR WARNINGS. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ020-CAZ030>033-200400- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS- 1110 AM MST SUN SEP 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 60 min |
| Sep 19, 12:05 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Sep 19, 1:01 AM MST | Flash Flood Warning | PSR | La Paz | 59 min |
| Sep 19, 3:06 AM MST | Flash Flood Warning | PSR | La Paz | 54 min |
| Sep 19, 5:17 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 58 min |
| Sep 19, 12:14 PM MST | Flash Flood Warning | PSR | Maricopa | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.